Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 159, NWS Bismarck, ND

August 23, 2004Grant County, Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 23, 2004, 5:30 PM MDT for Grant County, Morton County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2004, 5:30 PM MDT (23:30 UTC)
Expired
Aug 23, 2004, 6:30 PM MDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Grant County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 82 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 2:25 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2004-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2004-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
383 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 232330
SVRBIS
NDC037-059-240030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
628 PM CDT MON AUG 23 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  NORTHWESTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 730 PM CDT(630 PM MDT)

* AT 628 PM CDT(528 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF GLEN ULLIN...
  OR ABOUT 41 MILES SOUTHEAST OF DICKINSON...MOVING NORTHEAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE TSCHIDA RECREATION AREA AT 640 CDT
  GLEN ULLIN AROUND 650 PM CDT
  ALMONT AROUND 705 PM CDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4652 10204 4653 10151 4698 10147 4686 10207

$$
WAA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:15 PM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 23, 2:15 PM MDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT MON AUG 23 2004

.SHORT TERM...
PROBLEM FOR THE DAY WILL BE THUNDERSTORM DEVELOPMENT TONIGHT.  BIS
VAD WINDS SHOW 30 KT SOUTH WINDS AT LOW LEVELS AND DEWPOINTS HAVE
BEEN GOING UP AS THE SURFACE LOW IN EASTERN MONTANA CONTINUES TO
MOVE SLOWLY EAST.  TEMPERATURES HAVE BEEN SUPPRESSED BY CLOUDS
THROUGH THE MORNING AND EARLY AFTERNOON...BUT CLEARING ACROSS THE
SOUTH AND SOUTHWEST SHOULD ALLOW TEMPS TO REACH THE 70S.  MODELS
CONTINUE TO SHOW GOOD CAPE AHEAD OF THE LOW. K INDEX WILL BE IN THE
MID 30S INDICATING POTENTIAL FOR HEAVY RAIN.  THUNDERSTORMS NOW IN
NORTH CENTRAL ND LACK SUPPORT AND ARE UNLIKELY TO GO SEVERE...BUT
WILL LIKELY SEE TSTMS DEVELOP IN THE CLEAR WARM AIR TO THE SOUTH AND
WEST AND ADVECT INTO THE AREA. THE MODELS ALL MOVE THE SURFACE LOW
EAST OF THE FORECAST AREA BY TUESDAY MORNING...WITH GOOD DRYING IN
WEST TO NORTHWEST WINDS AND SUBSIDENCE ALOFT.  THE CU INDEX AND TQ
INDEX SHOW LITTLE SUPPORT OF CU/SHOWER DEVELOPMENT SO WILL NOT
MENTION PRECIP EXCEPT FOR SLIGHT CHANCE MORNING SHOWERS FAR
NORTHWEST.  WITH ANOTHER UPPER LEVEL TROUGH DIGGING INTO THE WEST BY
THURSDAY AFTERNOON...EXPECT ANOTHER CHANCE OF TSTMS THURSDAY AND
THURSDAY NIGHT.

WATCH TO BE ISSUED SOON BY SPC.

.LONG TERM...
FRIDAY THROUGH MONDAY...THUNDERSTORMS CONTINUE FRIDAY WITH LONGWAVE
TROUGH OVER THE ROCKIES AND SOUTHWEST FLOW ALOFT OVER NORTH DAKOTA
WITH SERIES OF SHORTWAVE ENERGY IMPULSES MOVING THROUGH THE FLOW.
MODELS BRING ANOTHER SHORTWAVE BEHIND THIS MAIN IMPULSE ON
SUNDAY...BUT WILL KEEP FORECAST DRY FOR NOW AS MAIN FORCING HAS
MOVED EAST. BUILDING RIDGE FROM THE WEST ON SUNDAY AND MONDAY.

&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TSW/JV
Hazardous weather outlook, Aug 23, 3:04 AM MDT, 14 hours 26 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-010000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
404 AM CDT MON AUG 23 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-240903-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
404 AM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN AND CENTRAL
NORTH DAKOTA TODAY AND EVENING ALONG AND AHEAD OF A SLOW MOVING
TROUGH OF LOW PRESSURE. A FEW STORMS MAY BE SEVERE TODAY AND
EVENING WITH THE PRIMARY THREAT BEING HAIL AND LOCALLY DAMAGING
THUNDERSTORM WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

RGT

In the hours before

Special weather statement, Aug 23, 3:40 PM MDT, 1 hour 50 minutes before
NDZ001-009-017-230039
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
439 PM CDT MON AUG 23 2004

AT 436 PM CDT LOCAL RADAR INDICATED A LINE OF ISOLATED THUNDERSTORMS
IN SOUTHERN MCKENZIE AND WESTERN WILLIAMS COUNTIES MOVING NORTHEAST
AT 30 MPH. THESE STORMS ARE EXPECTED TO CONTINUE MOVING NORTHEAST
THROUGH THE COUNTIES THROUGH THE EARLY EVENING HOURS. LIGHT TO
MODERATE PRECIPITATION...BRIEF GUSTY WINDS AND DANGEROUS LIGHTNING
ARE POSSIBLE WITH THESE STORMS. USE CAUTION TO ASSURE SAFETY DURING
OUTDOOR ACTIVITY.

ASSID
Local storm report, Aug 23, 4:44 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
544 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             13 NE REEDER            46.24N 102.75W
08/23/2004  1.00 INCH        ADAMS              ND   TRAINED SPOTTER

            GROUND WHITE WITH HAIL.

&&

SW
Local storm report, Aug 23, 5:07 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
607 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             4 E REGENT              46.42N 102.47W
08/23/2004  1.00 INCH        HETTINGER          ND   TRAINED SPOTTER

&&

SW

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 4:15 PM MDTSevere Thunderstorm WarningBISAdams60 min
Aug 23, 4:34 PM MDTSevere Thunderstorm WarningBISHettinger56 min
Aug 23, 5:43 PM MDTTornado WarningBISGrant32 min
Aug 23, 5:58 PM MDTTornado WarningBISMorton32 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.